Nebraska, 2004

Hail and Damaging Wind in Nebraska, July 15, 2004

July 15, 2004 · NWS GID · 3 events in 1 county or zone

Thunderstorm wind gusts over 60 mph plowed across Dawson county. In Lexington, the winds were strong enough to bend the sign of the Comfort Inn motel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$250,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorm wind gusts over 60 mph plowed across Dawson county. In Lexington, the winds were strong enough to bend the sign of the Comfort Inn motel. The sign was approximately 50 feet tall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 15, 1:16 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 15, 1:16 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
216 PM CDT THU JUL 15 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.  MAIN FOCUS IS ON
POTENTIAL FOR CONVECTION TONIGHT AND INTO FRIDAY.  THUNDERSTORM
ACTIVITY WHICH ORIGINATED IN SD EARLIER TODAY PUSHED SOUTH INTO
NORTHERN NEB THIS MORNING...BUT WESTERN EDGE OF TSTMS WANING AS
THEY ENCOUNTER STRONGER CAP IN EASTERN NEB.  VISIBLE SATELLITE
REVEALS CU FIELD ALONG OUTFLOW FM TSTMS ORIENTED FROM KJYR TO KONL...
WHILE SFC TROF AXIS HAS ADVANCED TO KANW TO KLBF.  MOISTURE CONT TO
ADVECT NE AND SFC DPS HAVE RISEN TO THE LOW 70S ACROSS ENTIRE CWA.
LAPS DATA INDICATES SFC BASED CAPES AROUND 5500 J/KG IN NW NEB...IN
CONVERGENT AREA ALONG BOUNDARY...WITH FAIRLY WEAK CIN.  CONVECTION
SHLD DEVELOP ALONG SFC TROF THIS EVENING AS IT PUSHES SOUTH INTO
CWA...BUT THERE MAY BE ENOUGH SUBSIDENCE BEHIND EASTERN NEB
CONVECTION TO FOCUS DEVELOPMENT FARTHER WEST ACROSS WESTERN NEB.
TIMING ALSO MAY BE DELAYED UNTIL SHORTWAVE TOPPING RIDGE AXIS IN
EASTERN WY (PER WV IMAGERY) ARRIVES TONIGHT.

SECOND AREA OF CONVECTION TO OCCUR ALONG THE FRONT RANGE OF THE
ROCKIES IN EASTERN CO...WHICH WILL ALSO PROPAGATE E/SE TONIGHT AND
CONVERGE ALONG SFC TROF ENTERING NC KS.  CONVECTION ACROSS
KS SHLD SUSTAIN AFTER DARK AS LLVL JET INCREASES TO 40KS...AND
THEN LINGER INTO FRIDAY ACROSS KS.  POTENTIAL FOR SVR STORMS
REMAINS WITH HAIL/WIND THE PRIMARY HAZARDS.

BOUNDARY CONTINUES TO SHIFT SOUTH INTO KS WITH DRIER AIR ADVECTING
INTO NORTHEAST CWA AS SFC HIGH SETTLES SOUTH FRIDAY.  LINGERING
PCPN SHLD END N/S DURING THE DAY ON FRIDAY.  HAVE LEFT FORECAST DRY
INTO SATURDAY ALTHOUGH IN WEAK RETURN FLOW...WESTERN CWA MAY HAVE
AN OUTSIDE CHANCE FOR A SHOWER OR STORM WITH WAA LATE IN THE DAY.

.LONG TERM...FOR SUNDAY AND BEYOND MEDIUM RANGE MODELS ARE
REVEALING A SOMEWHAT SIMILAR PATTERN EVOLUTION FOR THIS TIME
PERIOD. MAIN FEATURE WILL REMAIN THE UPPER RIDGE ANCHORED OVER THE
ROCKIES THROUGH TUESDAY.  THIS SHOULD KEEP AREA MOSTLY DRY AND WARM
WITH TEMPERATURES IN THE 90S.  BOTH GFS AND ECMWF THEN BEGIN TO
BREAK DOWN THE UPPER RIDGE BY LATE TUESDAY INTO WEDNESDAY WITH A
HEALTHY SHORT WAVE MOVING THROUGH THE REGION.  APPEARS AS THOUGH THIS
WILL PUSH EITHER A WEAK FRONT OR A SURFACE TROUGH INTO AREA BY
WEDNESDAY.  ALTHOUGH PRECIP CHANCES WILL NOT BE EXTREMELY
HIGH...LOOKS AS THOUGH THIS PATTERN WOULD SUPPORT AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK.  TEMPERATURES
WILL ALSO REMAIN AT OR ABOVE NORMAL THROUGH THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/AWJ
Hazardous weather outlook, Jul 15, 2:21 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 15 2004

NEZ039>041-046>049-061>064-161200-
BUFFALO-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-SHERMAN-
VALLEY-YORK-
321 PM CDT THU JUL 15 2004

...TORNADO WATCH IN EFFECT UNTIL 9 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
GENERALLY NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 183.

.DAY ONE...THIS EVENING AND OVERNIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND
TONIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH
THE PRIMARY HAZARDS.  AN ISOLATED TORNADO CANNOT BE RULED OUT.

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY AFTER 5 PM AS A SURFACE
TROF AND UPPER LOW PRESSURE SYSTEM PUSH SOUTH INTO NEBRASKA.
THUNDERSTORMS WHICH DEVELOP WILL MOVE SOUTHEAST AT 15 TO 20 MPH.
AFTER DARK...THE TORNADO THREAT WILL DECREASE...BUT LARGE HAIL AND
DAMAGING WINDS WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND ALSO THE MIDDLE OF
NEXT WEEK.  AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT.

KSZ005>007-017>019-NEZ060-072>077-082>087-161200-
ADAMS-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-
KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-
WEBSTER-
321 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
GENERALLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND
TONIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH
THE PRIMARY HAZARDS.

SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM AS A SURFACE TROF
AND UPPER LOW PRESSURE SYSTEM PUSH SOUTH INTO NEBRASKA AND NORTH
CENTRAL KANSAS. THUNDERSTORMS WHICH DEVELOP WILL MOVE SOUTHEAST AT 15
TO 20 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND ALSO THE MIDDLE OF
NEXT WEEK.  AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

FAY/AWJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
July 15, 5:21 PM CST
Where
Dawson County, 16 mi NW of Lexington
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.950, -99.950

Hail, Dawson

When
July 15, 5:46 PM CST
Where
Dawson County, 9 mi NE of Cozad
Measured
1 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -99.850

50 to 60 mph winds were also reported at the same time.

Thunderstorm Wind, Dawson

When
July 15, 5:55 PM CST
Where
Dawson County, Lexington Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.783, -99.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411083, 5411084, 5411085.